Alert archive / Virginia / Flash Flood Warnings in 1996
Flash Flood Warning 71, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 4, 1996, 12:13 PM EDT for City of Danville, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 4, 1996, 12:13 PM EDT (16:13 UTC)
- Expired
- Sep 4, 1996, 4:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County City of Danville, VA
The radar
The Roanoke radar (KFCX), 92 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 142 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 041613 FFWRNK VAC089-143-590-690-042010- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1213 PM EDT WED SEP 4 1996 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 400 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST VIRGINIA ...EASTERN HENRY COUNTY IN SOUTHWEST VIRGINIA THE INDEPENDENT CITY OF ...MARTINSVILLE IN SOUTH CENTRAL VIRGINIA ...PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA THE INDEPENDENT CITY OF ...DANVILLE AT 1212 PM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN BLACSKBURG VIRGINIA INDICATED RAIN AND THUNDERSTORMS MOVING ACROSS EASTERN HENRY COUNTY AND INTO PITTSYLVANIA COUNTY. FROM 9 AM TO NOON MARROWBONE RESERVOIR IN SOUTHERN HENRY COUNTY HAD RECEIVED NEARLY THREE AND ONE HALF /3.5/ INCHES OF RAIN. AS THIS RAIN PROGRESSES TO THE NORTH AND EAST RENEWED FLOODING CAN BE EXPECTED IN THE WARNED AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. GILLEN/NOGhUEIRA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 9:55 AM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Sep 4, 9:55 AM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 945 AM EDT WED SEP 4 1996 WBC...SOUNDS GUD PER PHONE COORD. CRW...MAY WANT TO MENTION "RAIN MAY BE HEAVY AT TIMES" FOR THE NRV AND ALSO AND WUD LWR MAX'S TO AROUND 70 FOR THE NRV. DISCUSSION... NOT MUCH TIME TO LOOK AT THINGS. KFCX INDICATING ONE AREA OF TRAINING CELLS FROM STOKES/ROCKINGHAM COUNTY NWD TO ROA AND SRN BOTETOURT COUNTY WITH HEAVIEST RAIN OVR FRNKLN AND ROANOKE COUNTIES. A SECOND AREA SEEMS TO FORMING FROM NEAR DAN TO AMHERST/APPOMTX COUNTY LINE WITH SOME HVY RAIN ALSO INDICTED. ALSO OF CONCRN IS LARGE AREA OF RAIN AND THUNDERSTORMS OVER WRN NC PIVOTING NEWD INTO SOUTHSIDE VA. LATEST BASE REFLCTIVTIES SEEM TO BE INDCTING SOME SHRINKING OF NC AREA...BUT ERN END OF SHOWERS IS MOVING INTO AREA THAT CANT HANDLE ANY MORE RAIN. FFA TO BE CONT FOR SOUTHSIDE VA AND EXPANDED TO INCLUDE A FEW MORE COUNTIES PER COORD WITH WBC. NOGU2EIRA
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 8:29 PM EDT | Flash Flood Warning | RNK | Henry, City of Martinsville | 4 hr |
| Sep 3, 9:00 PM EDT | Flash Flood Warning | RNK | Pittsylvania, City of Danville | 2 hr |
| Sep 3, 11:00 PM EDT | Flash Flood Warning | RNK | Pittsylvania, City of Danville | 3 hr |
| Sep 4, 9:24 AM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 4 hr |
| Sep 4, 12:13 PM EDT | Flash Flood Warning | RNK | Henry, Pittsylvania, City of Martinsville | 4 hr |
Nearby
Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.